Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
imapumpkin

Mestinon possibly causing blood sugar issues?

Recommended Posts

Hello friends,

I haven't posted in a while but I'm having a concerning new development to my myriad of health issues and was wondering if anyone else has had an similar experiences. Lately I've been having trouble with my blood glucose level. I am not diabetic, but am prone to getting low blood sugar sensations when I haven't eaten for a while. But since I have gastroparesis, I am always having small meals or snacks throughout the day. Regardless, lately I often feel weak, shaky, nauseous, irritable, a general feeling of unwellness, and like I desperately need to eat, even if I haven't been fasting. This is withing 2 months give or take of upping my Mestinon. My POTS specialist recommended I went from taking 3/4 of a 60 mg tab daily (1/2 at lunch, 1/4 at snack) to a whole tab (1/2 at lunch, 1/4 at snack, final 1/4 with dinner) because I had been experiencing loud gurgling/hunger pangs late at night and she said some patients get that with mestinon because it's not lasting in your system long enough to make it to the next dose. Now I'm wondering if I've made my blood sugar issues worse. 

 

Now I'm starting to monitor my glucose levels at the behest of my GP, and today I finally got my glucosometer and had a concerning high reading two hours after my dinner and final mestinon dose-- 187 mg/kl (for reference, non-diabetics normal rage is < 140 after a meal.) My friend who is a phlebotomist told me this is a concerning number, and I should call my doctor first thing tomorrow. She also told me to take another reading an hour after my evening snack. I had some yogurt, and an hour later my reading was back at 115 mg/dl. My friend said she would be interested to see if I have a similar reading two hours after my last mestinon dose tomorrow. I'm honestly freaking out that Mestinon, which by all accounts has been a wonder drug for me, it actually makes my fatigue bearable, is sending me into concerning glucose levels. Otherwise I'm terrified I might be diabetic on top of my POTS and all of my dysautonomia issues, although I have only one of the risk factors for Type 2 diabetes. I have a healthy, low BMI, I don't drink soda or diet soda, I don't eat an excessive amount of sugary junk food, and I only have one grandparent who developed geriatric type 2 diabetes because of lifestyle factors. The only risk factor I have is the relatively inactive lifestyle I lead due to the fatigue and exercise intolerance from my POTS.

 

If anyone could shed any light on this it would really help put my mind at ease. I'm a wreck right now.  Thanks!

Share this post


Link to post
Share on other sites

I don't take Mestinon, but I do have gastroparesis. I know it can cause malabsorption if it isn't treated. Are you on Domperidone for it? Also, adrenal insufficiency can effect glucose levels. Have you had this checked? 

I agree that it doesn't really sound like diabetes. There can be autoimmune issues with liver and pancreas too. Have you seen a gastroenterologist or are you trying to figure it out with your GP?

Sorry that I don't have any experience with that med.

Share this post


Link to post
Share on other sites

I'm dealing with low blood sugars as well. Not due to mestinon though. I'm on a low carb diet which helps a lot, nevertheless I do get too low readings now and then which I find very frustrating

Share this post


Link to post
Share on other sites

I have a non-POTsie friend going through something very similar to this. She was just diagnosed with porphyria. Have you been checked for this? She was told she had gestational diabetes that didn't go away, then pancreatitis. As the disease progressed unchecked, she was hospitalized many times. It might be worth reading about it to see if it fits you. It is very rare and there are different types.

I hope you have already found an answer.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...